Risk Assessment for Antimicrobial Agent-Induced QTc Interval Prolongation and Torsades de Pointes
Article first published online: 17 JAN 2012
2001 Pharmacotherapy Publications Inc.
Pharmacotherapy: The Journal of Human Pharmacology and Drug Therapy
Volume 21, Issue 3, pages 301–319, March 2001
How to Cite
Owens, R. C. (2001), Risk Assessment for Antimicrobial Agent-Induced QTc Interval Prolongation and Torsades de Pointes. Pharmacotherapy, 21: 301–319. doi: 10.1592/phco.21.3.301.34206
- Issue published online: 17 JAN 2012
- Article first published online: 17 JAN 2012
Over the past several years a multitude of new pharmaceutical agents have been released to the market. Several of them were withdrawn altogether or their use severely restricted to certain indications due to unexpected adverse events, including fatalities. Progress in developing new compounds clearly has surpassed our technology, in some cases, to measure and predict certain toxicities. Prolongation of the QT interval, which may lead to potentially life-threatening ventricular arrhythmias such as torsades de pointes, is one example. Regulatory agencies such as the Food and Drug Administration are increasing standards by which drugs are evaluated for cardiac toxicity related to QT interval prolongation. It is imperative that clinicians be knowledgeable of the risk factors for QT prolongation and avoid the use of culpable agents in patients at risk for QT prolongation.